So what we're gonna do now
is shift gears to a couple of cases
and we're gonna talk through
how these patients present in real life.
So we're gonna start off with a-22-year-old man.
He was like his prior colleague,
found down in a shed at work.
He works as a landscaper.
He had white powder on his face and clothing.
You can see his vital signs here.
His temperature is a bit low,
his heart is 55 which is low,
he's a bit tachypneic, stable blood pressure,
and significant hypoxia.
When you listen to him,
his respirations are making a gurgling sound
and you look in his mouth,
he's got pooled secretions in his oropharynx.
His pupils are only two millimeters,
his skin is cool and diaphoretic,
and during the exam, he begins vomiting.
So what are we thinking about for this patient?
So the easiest way to think about it
is if you've got bodily fluids everywhere,
you should definitely be considering cholinergics.
So this gentleman has copious oral secretions,
he's skin is diaphoretic,
this is somebody you wanna think about a cholinergic ingestion.
And in fact,
most exposures are from organophosphates
which are used as pesticides,
so the fact that this gentleman works as a landscaper
should further raise your suspicion.
As far as the management for this guy goes,
I can't over emphasize this enough.
You have to decontaminate him.
And that is A,
to prevent further exposure for him
to prevent you and your staff
from being exposed in getting sick as well.
So you've got to decontaminate the patient,
remove the clothing,
clean the powder off of the skin,
make sure that you get rid of all of the toxin
before you proceed with other interventions.
These patients are definitely gonna need to be intubated early.
They will literally drown in their own secretion,
so management of the airway is absolutely critical
and they typically need high flow oxygen
or positive pressure ventilation
in order to oxygenate adequately.
As far as antidotes go,
atropine is the antidote of choice.
It restores a normal cholinergic tone
and it would be indicated in this case.
And you can also use pralidoxime or 2-PAM
which reactivates the acetylcholinesterase
that has been deactivated by the toxin.
Let's move on to another case.
So here we have another patient who's found down
and this is a common presentation in toxic exposures.
This one is a-38-year-old woman
who was found unresponsive in her bedroom by family.
There were empty pill bottles next to her bed
but the family didn't bring them with her.
Her vital signs are as you see them.
So she has a normal temperature,
normal heart rate,
but a respiratory rate of 4
and an oxygen saturation of only 81%.
Her pupils are one millimeter
and her skin is cyanotic but dry.
So what are we thinking about with this patient?
Again, this is a pretty classic presentation
and hopefully you've recognized this as an opioid overdose.
So this is an unfortunately very common presentation
that we see in urban areas in the United States
and it’s something that has caused a lot of deaths in recent years
and is actually increasing in terms of the frequency
and mortality associated with these events.
So anytime you see a patient who presents with pinpoint pupils
and respiratory depression,
you should definitely have opioids
at the top of your differential.
These exposures can be recreational,
so patients who use opioids recreationally
like heroine or oxycodone,
they might just overdo it and inadvertently overdose themselves.
But they can also represent attempted suicide
and you need to consider that possibility
in every overdosed patient.
The initial management
really consists of supporting the patient's respiration.
So if the patient is apneic or breathing so slowly
that their respiration is inadequate for oxygenation,
you want to initiate bag-valve-mask ventilation right away.
Now, if you're not able to bag them effectively
or if they don't respond rapidly
to your more definitive treatment,
you might need to intubate them.
But the good news is,
we have a rapidly acting antidote for opioid overdose
you can bag the patient long enough
to get them breathing again
and you shouldn't need to intubate.
We definitely wanna make sure
that we're giving them high flow oxygen
in restoring their normal oxygenation.
I mentioned the antidote and that's naloxone.
So it’s an opioid receptor antagonist
that very rapidly reverses the effects of opioids.
Basically, naloxone will bind to the receptors
and block the opioids from exerting influence
at the cellular level.
The dose of naloxone
that you need for a given overdosed patient is highly variable.
It really depends on how much of the opioid they took.
So we're going to titrate our naloxone to effect.
If a small dose doesn't do it,
consider a larger dose,
and if that dose doesn't do it,
consider a second dose.
You really wanna make sure
that you are maximizing your treatment
in order to get the desired effect.
So there's no one size fits all formula for dosing.
Moving on to yet another case.
This one is a-44-year-old man with a history of depression.
He's found at home by family with altered mental status.
There are a number of empty pill bottles in the trash can,
they're all over-the-counter-pill bottles.
The patient is alert but he's agitated and combative.
You can see his vital signs here.
He's got a temperature of 38.5,
a heart rate of 135,
respirations of 24,
blood pressure of 160/98,
and his saturation is normal.
His pupils are eight millimeters,
his skin is flushed and dry,
and he's got dry mucous membranes.
So this is a gentleman who is febrile, tachycardic,
tachypneic, with hot dry skin and mydriasis.
Hopefully, you recognized this as an anticholinergic case.
So he is mad as a hatter
and that his mental status is altered.
Blind as a bat because he's mydriatic,
red as a beat because he's flushed,
hot as a hare
'cause he's literally hot,
and dry as a bone
because his mucous membranes are dry.
So this is very suggestive of anticholinergic poisoning.
The key thing you wanna do anytime a patient comes in
having taken pills is find out what they took.
So in his case,
we're gonna probably deploy the family to go back home
and bring us in this empty pill bottles.
We're also gonna sedate the patient as needed
to ensure their safety and the safety of our staff.
A patient who is agitated and combative
is not gonna be easy to care for in the ED
and we wanna make sure
that their behavior doesn't interfere
with their appropriate medical care.
We're also gonna give IV fluids
to restore intravascular volume as needed.
There is an antidote for anticholinergic poisoning,
it's physostigmine which is an acetylcholinesterase inhibitor.
However, we don't really give this routinely.
For most ingestions in the Emergency Department,
we're able to just take care of the patient
with support of care
and let the anticholinergic medicine wear off.
if the patient does have persistent dysrhythmias,
seizures, severe psychosis,
you can consider use of physostigmine to treat that patient
as an adjunct to their other support of care.
Now, there's a lot of common anticholinergics you know,
and there's a number of over-the-counter
and prescription medications that had very powerful
anticholinergics effects that you should be aware of.
So antihistamines, antiemetics, antipsychotics,
antispasmodics like dicyclomine,
motion sickness remedies, muscle relaxers,
and tricyclic antidepressants,
all have significant anticholinergics effects
and if they're taken in doses that are higher
than that which is intended,
they can produce anticholinergic toxicity.
So in fact for our patient,
the family brought us the pill bottles
and we discovered that he took a full bottle of tylenol PM,
which consists of acetaminophen 325mg
plus diphenhydramine 25mg.
It was a-100-pill bottle which is now empty
giving him a total ingestion
of more than 30g of acetaminophen
and 2.5g of diphenhydramine.
That is definitely enough
to give him significant anticholinergic toxicity.
But in addition to the anticholinergic syndrome
which is what brought him to our attention,
we have to be concerned about his co-ingestion
which is the tylenol.
So tylenol is one of our high-toxicity ingestions
and anytime you have a patient
who presents with a poisoning
that has a high lethality potential,
you always wanna involve either your local poison center
or a toxicologist to get guidance on how to manage them.
We don't routinely perform GI decontamination in patients
with toxic ingestions anymore,
but for high-toxicity ingestions
that have occurred within the past few hours,
you might consider nasogastric lavage to get any pills
or pill fragments out of the stomach,
you might consider activated charcoal
in order to hopefully bind the toxin in question
and get it out of the system through the GI tract
or you might consider whole-bowel irrigation again
for patients who potentially have intact pills
that you wanna flush out the other end.
You also of course wanna optimize your support of care
and if there is an available antidote
for the ingestion in question,
you want to administer it promptly.
Now, anytime we think about GI decontamination,
I wanna emphasize
that we should we be weighing the potential benefit
against the risk.
So there's also a risk of aspiration in a patient
with altered mental status
if we start putting things in to their GI tract.
So it’s a really high lethality ingestion
and you want to decontaminate them,
you should consider protecting their airway as well,
if they're not sufficiently alert to protect it on their own.